an itchy man scratching his back

Q. I stopped Zyrtec about five days ago. I started itching all over after day three.
I wish I’d known about the withdrawal symptoms before I started taking Zyrtec four years ago! Can you tell me how long the itching lasts?

A. As far as we can tell there have been no studies of this phenomenon and therefore no definitive answer. Your dermatologist may consider a short course of a corticosteroid if the itching is completely unbearable.
Based on reports from visitors to our website, the itching may begin to fade after two weeks or so. We wish the FDA required drug companies to investigate withdrawal from a range of medications so people would know how to discontinue them safely.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Viv R
    Allentown
    Reply

    I experienced the same itching after stopping Allegra two different times 15 years apart and now after stopping the nose spray Azelastine HCL generic for Astelin. I was surprised that enough of the nose spray got into my system to cause an itching withdrawal. It doesn’t seem to matter which antihistamine I take. It all has the same symptoms from withdrawal. The itchiness from stopping the nose spray does not seem to be as intense as when a pill is taken as an antihistamine. The family practice doctors I encountered don’t seem to know about these side effects of withdrawal. The pharmacist and the allergist did know about that potential though.

  2. Ash
    Ontario, Canada
    Reply

    My previous blog that I posted today, I actually wrote on March 6th so that was Day 10 off the drug.
    Today is day 13 and I am still itching although now it seems not to roam as much and is more localized to the groin area. Kept me awake most of the night last night. Tried ice, scratching and then applying a method ointment so that it will sting because I can handle that better than the itching.

    But now my nose, upper lip and lower cheeks are swollen and very itchy. The skin feels like leather because it’s so swollen. It’s driving me crazy! Has anyone else had the nose flare up. I am wondering if now I have a sinus infection?

  3. Ash
    Ontario, Canada
    Reply

    I live in Canada and have been taking Reactine (which apparently is the same as Zyrtec in US) for 7 months. I started taking it because of very bad itching that started on my hands and feet and then started moving around my body. I call it the roaming itch. I don’t have (or never have had) any allergies and I believe that this itching started due to a big stress event and perhaps in combination with a bleach intolerance. I took it regularly every 24 hours for about a week and every time I quit taking it to see if the itching has gone it comes back so I kept taking the Reactine. It’s been 7 months now and I have tried several times to get off it but the itching is so bad that after about 4 or 5 days I just take it again. Now I decided that I need to get to the bottom of what is causing the itching and deal with the cause. I stopped taking Reactine and this is day 10. I have been googling the subject and came across this blog. I am now thinking that this severe itching must be a withdrawal symptom of quitting the drug. The itching is much more severe than it was before I ever started taking it. The itching seems to roam around my body — my head, my eyes, my ears, and on the rest of my body it’s symetrical. If I itch on my right arm, I itch on my left arm in the same spot. I can go for a little while (an hour or so) without itching and then it just starts again. Yesterday my started running like crazy and I’ve been blowing it so much it has started to get sore but on top of that, the itching is all around my nose now and my upper lip. My nose and lip are both swollen. I have been so tempted to start taking the Reactine again but now after reading all these posts I know I have to get off of them to see if it’s a side effect of stopping or something else. I really am inclined to think it’s a side effect. I sure can relate to all of you who are scratching your skin off!!! I try oatmeal paths, anti itch creams, aloe but I don’t think they really help. Usually the itching will stop and then flare up somewhere else. The scratching doesn’t really relieve it but actually makes it worse. I don’t see a rash anywhere but when I scratch I feel all these small bumps on my skin which go away when the itch goes away. I am going to try and persevere and hope and pray that this will pass but it is very depressing!!

  4. Walt
    OH
    Reply

    So glad to know it’s not just me or that I’m crazy. I took Advil PM (Benadryl) over the course of about ten days in 2006 while traveling to Asia when desired as a sleep aid. Upon my return, I experienced body itching without any rash that typically started immediately after undressing, as if rubbing my pants over the skin of my legs was enough to set it off. The itching bouts would typically last about 20 minutes. It eventually became unbearable and I took Benadryl for relief. My doctor had me tested for allergies (all negative) and suggested I take Zyrtec instead. I started taking one tablet every five days and switched to 1/2 tablet every three days in an effort to wean myself off, but without success. This is the only medication I use and I hate being dependent. All antihistamines are evil.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.